New Mexico, 2017

High Wind in New Mexico, February 6 to 8, 2017

February 6 to 8, 2017 · NWS ABQ · 8 events in 7 counties and zones

A powerful jet stream over the Pacific Ocean shifted east across the southwest United States and focused strong west to northwest winds over New Mexico for several days in early February. Strong winds developed in the higher terrain of the Sangre de Cristo Mountains during the early morning of the 6th before spreading into adjacent highlands and plains through the afternoon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful jet stream over the Pacific Ocean shifted east across the southwest United States and focused strong west to northwest winds over New Mexico for several days in early February. Strong winds developed in the higher terrain of the Sangre de Cristo Mountains during the early morning of the 6th before spreading into adjacent highlands and plains through the afternoon. Periodic strong winds impacted this area through the 8th. The strongest wind gusts averaged 60 to 70 mph. Meanwhile, widespread windy conditions across the remainder of central and eastern New Mexico produced gusts between 45 and 55 mph for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 6, 4:38 AM MST, 22 minutes earlier.

Area forecast discussion, Feb 6, 4:38 AM MST, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
438 AM MST Mon Feb 6 2017

.AVIATION...
12Z TAF CYCLE
A fast-moving disturbance aloft is crossing New Mexico this morning
with stout winds aloft accompanying. The stronger winds aloft will
buffet the ridge tops and peaks along the Sangre de Cristo and
Sandia/Manzano mountains, crashing into adjacent highlands and high
plains farther east this afternoon. Severe gusts to 60-65kt will be
possible over these areas with prolific mountain wave activity and
turbulence. Outside of these central/eastern zones of New Mexico,
gusts will be slightly more manageable in the 25 to 40 kt range.
Scant precipitation will be possible over northwestern to north
central New Mexico this afternoon into tonight with localized
ceilings lowering and mountain obscurations over the San Juan/Tusas.

52

&&

.PREV DISCUSSION...233 AM MST Mon Feb 6 2017...
.SYNOPSIS...
West winds will rapidly increase this morning across much of the
region. Very strong to possibly damaging winds are expected from the
central mountains east across the central and northeast highlands as
well as across portions of the east-central plains today through
Tuesday. Low elevation rain and mountain snow are possible across far
northwest and north-central New Mexico today through Tuesday. Strong
winds will continue across the central mountain chain Tuesday. High
temperatures will be above to well above average for early February
through the week. As high pressure moves in from the west Wednesday
night and Thursday, the strong west winds will subside. A storm
system remains on track for northern New Mexico during the weekend.

&&

.DISCUSSION...
80-90kt westerly jet out ahead of an upper level trough just off the
PACNW coast entering wrn AZ early this morning. This jet will result
in strong to very strong west winds across portions of central and
eastern NM today. Gusts to 65 mph are possible across the ridgetops
of the central mountains this afternoon and evening. The strong
winds will continue overnight and into Tuesday, especially along and
east of the central mountain chain. Sufficient mid-level Pacific
moisture will combine with lift associated with the jet to generate
areas of light rain and mountain snow at times across far nw and
north-central NM this afternoon through Tuesday. A few inches of
accumulation are possible from the far northwest highlands near Dulce
east-southeast to Chama, Tierra Amarilla and Cebolla eastward into
the Tusas mountains. Winds near mountain top level shift to nwly
Tuesday night, resulting in strong northwest winds in the lee of the
southern Sangres and Sandias east to the central highlands including
Clines Corners.

Winds subside Wednesday afternoon as a broad upper level ridge works
in from the west. Thursday still looking the best day of the week
with light winds and high temperatures 10 to 15 degrees above
average. West winds return Friday as a Pacific trough moves into
northern CA. This upper trough/closed low is now forecast by all
global models to put on the brakes and drop south through the
western Great Basin and into AZ late-day Saturday. Rain and mountain
snow showers are forecast to result across the northern third or so
of the state Saturday. As the upper low continues south into AZ
Saturday night and Sunday, a backdoor cold front is expected to surge
south and west into eastern NM. This front could set the stage for
an interesting weather scenario early next week as the upper low over
AZ is progged to stall over northern Sonora Sunday night and Monday
and then slide east across northern Mexico. The devil is always in
the details and where exactly this closed low stalls will make all
the difference in the sensible weather across NM.

33

&&

.FIRE WEATHER...
...Dry, windy, and warm conditions will lead to critical fire
weather conditions across eastern NM today...

Satellite imagery reveals a short wave trough moving inland from the
Pacific, and ushering in stronger mid level winds over NM. This will
yield strong to severe winds, as well as critical fire weather
conditions today. The moisture that is attendant with this short
wave trough is meager, and consequently any precipitation will be
light and confined to the northern/northwestern zones with snow
accumulations also being light in the mountains. Thus, the wind will
take center stage along with the above average temperatures and
lower RH. The more critical observations of each of these elements
will all be best juxtaposed over the eastern plains of NM where a
Red Flag warning is in effect. Northern portions of FWZ 104 in far
northeastern NM will have more marginally critical humidity, but
much of the southern half of the zone should meet critical
thresholds.

The gradient aloft retains strength tonight into Tuesday as another
perturbation aloft propagates across the northern Rockies. Winds
aloft will therefore stay stout tonight, possibly peaking over the
ridge tops of the Sangres around dawn Tuesday.  Scant and light
precipitation will linger over the same north central or
northwestern zones, and will continue to be less impactful than the
winds. Temperatures will undergo little change between Monday and
Tuesday, staying at or above average in all zones, however dewpoints
trend upward, and this should carry humidity above critical
thresholds. Nonetheless, the strong winds will remain a significant
concern on Tuesday with widespread gusts of 40 to 50 mph expected,
perhaps even as high as 65 mph over the higher terrain near the
central mountain chain.

The flow aloft will veer slightly more northwesterly by Wednesday
with temperatures warming a couple degrees in some zones amidst
diminishing precipitation. Breezy to windy conditions will still
persist, mainly over/near the central mountain chain, however wind
speeds will be less severe than today and Tuesday. Smoke ventilation
would likely begin to suffer into Wednesday with wind speeds aloft
decreasing.

A brief, but welcome, respite from the winds will grace NM on
Thursday as a transient ridge of high pressure aloft translates over
the state. The more tranquil flow will continue to be complemented
with above normal temperatures and dry conditions, although most
zones will be plagued with poor ventilation and inefficient smoke
dispersion. The westerlies aloft rapidly increase again into Friday
and Saturday as the next trough approaches. Although initially more
of a wind producer, this late week system will dive toward southern
UT and AZ by Saturday, introducing some precipitation to northern
NM. Precipitation could spread southward over NM into Sunday as the
trough dives toward the Mexican border in the form of a cut-off low.
Cooler air would also accompany the precipitation Sunday with
shifting winds.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM MST this evening for the
following zones... NMZ104-108.

Wind Advisory from 11 AM this morning to 8 PM MST this evening for
the following zones... NMZ522-526-528-531-535>537-539-540.

High Wind Warning from 11 AM this morning to 8 PM MST this evening
for the following zones... NMZ529-532>534.

High Wind Warning until 2 PM MST Tuesday for the following zones...
NMZ512>515-521-523-527.

&&
Hazardous weather outlook, Feb 6, 4:21 AM MST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
421 AM MST MON FEB 6 2017

NMZ501>540-071230-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
421 AM MST MON FEB 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS WILL INCREASE MARKEDLY THIS MORNING. STRONG TO LOCALLY
DAMAGING WINDS ARE LIKELY FROM THE CENTRAL MOUNTAIN CHAIN EAST ACROSS
MUCH OF THE CENTRAL AND NORTHEAST HIGHLANDS. GUSTS COULD EXCEED 65
MPH ALONG THE HIGHER PEAKS OF THE CENTRAL MOUNTAIN CHAIN AND ACROSS
THE HIGHER ELEVATIONS OF THE CENTRAL AND NORTHEAST HIGHLANDS
INCLUDING CLINES CORNERS AND RATON PASS.

CRITICAL FIRE WEATHER CONDITIONS REMAIN ON TRACK FOR PORTIONS OF THE
EASTERN PLAINS THIS AFTERNOON AS THE STRONG WEST WINDS COMBINE WITH
A DRY AIRMASS AND DOWNSLOPING EFFECTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO VERY STRONG WEST AND NORTHWEST WINDS WILL CONTINUE TUESDAY
AND TUESDAY NIGHT, PRIMARILY FROM THE CENTRAL MOUNTAIN CHAIN EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR
BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT WIND REPORTS ON OUR
FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX.

33

Event by event

8 high wind. Local standard time, as filed.

High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
February 6, 5:00 AM MST to 12:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Kachina Peak at Taos Ski Valley periodically reporting high wind gusts.

High Wind, Quay County

When
February 6, 10:20 AM MST to 5:00 PM MST
Where
Quay County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

Tucumcari airport reported peak winds between 58 and 64 mph for several hours on the 6th. Sustained winds were as strong as 41 mph.

High Wind, Central Highlands

When
February 6, 11:00 AM MST to February 7, 11:00 PM MST
Where
Central Highlands forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Public

Harvey Ranch reported sustained winds of 47 mph on the 6th. Clines Corners was periodically sustained around 40 mph through the 6th and 7th.

High Wind, Northeast Highlands

When
February 6, 11:00 AM MST to 4:00 PM MST
Where
Northeast Highlands forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Public

A public weather station northwest of Anton Chico reported peak wind gusts up to 68 mph. The Las Vegas airport reported peak wind gusts to 60 mph.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
February 6, 11:00 AM MST to February 8, 10:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS

Angel Fire reported periodic strong wind gusts up to 66 mph from the 6th to the 8th.

High Wind, East Slopes of the Sangre de Cristo Mountains

When
February 6, 11:00 AM MST to February 8, 10:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Park/Forest Service

Ute Park reported peak wind gusts up to 66 mph. Five large cottonwood trees were blown over around Ute Park. One tree was nearly two feet in diameter and landed over a roadway. No damage was reported to power lines.

High Wind, Guadalupe County

When
February 6, 12:00 PM MST to 4:00 PM MST
Where
Guadalupe County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet

Union Pacific Railroad weather stations reported sustained winds up to 42 mph in the area from Santa Rosa to Vaughn.

High Wind, Sandia/Manzano Mountains

When
February 7, 3:00 AM MST to 9:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Public

The top of Sandia Peak Tram reported peak wind gusts up to 71 mph on the 7th. Wind gusts were hovering in the 45 to 55 mph range for several days around this time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669905, 669907, 669911, 669914, 669918, 669920, 669923, 669924.